I had a blood transfusion on July 25 due to an extremely heavy period. I bled through a pad and tampon combined, plus my underwear and pants...every hour pretty much. They gave me an extra strong depo provera shot in the hospital just to stop my period at that time. They then started me on Synthroid because they found out I have hypothyroidism. They believed that could've had something to do with my period being so heavy and long. My hemoglobin before I got the transfusion was 6.6. After receiving 2 units of blood, it took about a month to get my hemoglobin back up to 12.3. The period I got a month after receiving the shot lasted 11 days, and was heavy, but not as heavy. I've been spotting on my underwear since I got off my period a week and a half ago, though. And my hemoglobin has gotten back down to 10. That was from my labs a few days ago. How low does someone's hemoglobin have to get down to before they receive a blood transfusion? I really don't want another one. And I'm scared. I don't know why I keep bleeding...
Usually blood is transfused at Hb level of 7 or below, but this may vary according to a patient’s need. You need to find out why you bleed heavy. The causes of heavy bleeding which should be ruled out are fibroids, adenomyosis, endometriosis, uterine polyps, hormonal imbalance, thyroid problems and bleeding disorders. Of these, you do have a thyroid disorder. Ask your doctor about the other conditions. If it is only due to thyroid problem, it should settle down in 2-3 months. Do discuss this with your doctor and get yourself examined. Take care!
Thank you so much! I'm thinking it could be something else too, like you said. It's been almost three months, and the bleeding isn't any better. I'll ask my doctor about the things you mentioned on my next visit. :) Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.